View Full Version : Baclofen


oneup
01-28-12, 02:06 AM
So I have to take this (baclofen) for muscle spasms long term. I've been on it for over a year and I've noticed 2 things--it definitely makes my ADHD worse, and it also keeps dragging me into this chronic mild/moderate depression. I tried taking St Johns Wort off and on recently for the low feelings and anxious thoughts, and its really effective for this, but it seems to make the ADHD stuff even worse, especially the inattentive aspects. I was watching a movie today and I couldn't follow the plot at all, but I was so zoned out I didn't even care. So things are bad in ADDland.

Tried to research things. Read something about how Baclofen binds to and enhances GABAnergic neurons, the major inhibitory neurotransmitter system, and this down regulates Dopamine function via some mechanism.
Just doing a quick search I found this article:
http://www.nature.com/npp/journal/v18/n5/full/1395109a.html
"Baclofen, a GABA B receptor agonist that inhibits the release of several neurotransmitters, including dopamine, noradrenaline, 5HT, and glutamate"

Since it inhibits 5HT, does this mean its contributing to the depressed / low moods directly? I was assuming it was related to sedation...worse than I thought actually, I didn't know about that one till just now.

I guess I'm posting this more just as a warning. Neurontin works more or less the same way, and it also made me slow and sad, although after a while I built up a tolerance (but also it stopped working--was taking it for neuropathic pain). Although I believe neurontin is an allosteric modulater as opposed to agonist. Took these 2 (Neurontin and Baclofen) together for a month and it was real bad, had the most intense feelings of sadness, like someone had just died, and was so groggy and grandma-level slow in terms of reaction speed I couldn't drive.

Hopefully I start ADHD medication again soon, I felt like my brain must be damaged or something, or more damaged than normal, before i realized this. I was getting a complex. It was messed up.

Hey if I show my doctor this article, maybe she'll put me back on medication for ADHD? Her logic was that I made it this far in my life without it, so I don't really need it, and must just be depressed right now and that's why its worse, but for most of the day I am really struggling.

cameron90
01-28-12, 03:26 PM
There is a newer sucessor to neurontin (gabapentin) called pregabalin, which seems to have a better side effect profile than gabapentin. Maybe just something to look into. If you're only taking the baclofen/neurontin for muscle spasms, why not something like cyclobenzaprine? I can't really say anything for certain, and would definitely discuss these issues with your doctor. A lot of the GABAergic and other medications used for muscle pain or spasms can make cause or make depression worse, and also cause cognitive difficulties. Have you been on ADHD medication in the past and why are you not taking them now?

oneup
01-29-12, 06:55 PM
Ugh, didn't know what noradrenaline was so I googled it. Basically its the same as norepenephrine, just an older term or alternate term. So, basically, Baclofen is making my ADHD worse in 3 different ways, directly by inhibiting DA and norepenephrine release, the 2 main receptors ADHD people are low in, and indirectly, by messing with my serotinin system causing depression. I don't have major depression, its more like dysthymia--chronic low mood, low energy, lack of enjoyment, lack of motivation, just going through the motions.

Main reason I am not taking anything now for ADHD is lack of access to a psychiatrist. GP would only give me celexa, and neuro wasn't comfortable prescribing ADHD medications due to lack of experience with them, although he did give me some samples of nuvigil (which I can't afford). I think vyvanse messed with my heart/ bp too much (chest pains) so I had to stop indefinitely over a year ago, but I think the dose was probably too high. The psych doc was worried I might have a heart problem.

But this is bad, I am not happy with my old neurologist for giving me this baclofen without warnings (I have had to see a couple due to moving and insurance issues). Or my old psychiatrist who first diagnosed ADHD, he recommended I switch back to neurontin from something else, when I'm sure he knew about this effect.

So, in short, beware. I'm going to try to switch medications or get referred to a shrink again since my insurance again changed. Maybe this would work in combination with an MAOI or something.